Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 138, NWS State College, PA

July 23, 20134 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 23, 2013, 5:39 PM EDT for 4 counties in Pennsylvania. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2013, 5:39 PM EDT (21:39 UTC)
Expired
Jul 23, 2013, 6:45 PM EDT
In force
66 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Clearfield County, PA, Elk County, PA, McKean County, PA, Warren County, PA

The radar

The State College radar (KCCX), 90 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:49 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 23, 3:49 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 PM EDT TUE JUL 23 2013

.SYNOPSIS...
A PERSISTENT UPPER LEVEL TROUGH OVER THE GREAT LAKES REGION WILL
FAVOR A RELATIVELY COOL WEATHER PATTERN IN CENTRAL PENNSYLVANIA OVER
THE NEXT SEVERAL DAYS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL BOOKEND A DRY MID-WEEK PERIOD.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AREA IS CURRENTLY IN BETWEEN SYSTEMS. NEXT VORT MAX ROLLING INTO
THE NORTHWEST WITH A TRAILING LINEAR FEATURE/TROUGH. THIS FEATURE
IS TOUCHING OFF SCT TSRA OVER OHIO AND SHOWERS ALSO ALMOST INTO
NWRN PA AT 2 PM. SPC HAS ISSUED A WATCH FOR WRN PA...RIGHT UP TO
THE WRN BORDER OF CTP/S CWA. THE REAL COLD FRONT AND DRY AIR ARE
BACK IN MICHIGAN AND ALMOST INTO SRN ONTARIO. IT IS MAKING
SHRA/TSRA AS WELL. TSTMS ARE LIKELY TO SNEAK INTO THE WRN MTS
BEFORE TOO LONG AND SOME MAY CONTAIN GUSTY WINDS. NOT MUCH
CONVERGENCE OVER FAR ERN OH AND WRN PA RIGHT NOW WITH WESTERLY
WINDS OVER MOST OF THE AREA. A SHORT TIME OF BACKING AT THE SFC IS
ANTICIPATED BEFORE THE TROUGH. THE STORMS SHOULD WANE WITH SETTING
SUN AND LOSS OF CAPE. THE FEW SHOWERS IN THE EAST WILL CONTINUE TO
MOVE TO THE EAST...AND LOW CHC POPS GOOD THERE FOR THE NEXT FEW
HRS. AS THE COLD FRONT PASSES THROUGH DURING THE NIGHT...THERE
SHOULD BE A DECK OF LOWER CLOUDS MOVE IN WITH IT. THESE WILL
PROBABLY SLIDE OUT OF BFD BUT STAY STUCK IN THE LAURELS AND
CENTRAL MTS ALL NIGHT. TEMPS SHOULD DROP WITH THE BIG CHANGE IN
THE DEWPOINTS. THIS LOOKS LIKE THE DRASTIC CHANGE IN DEWPOINTS
THAT WE HAVE ADVERTISED MANY TIMES IN THE LAST FEW DAYS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
LOWER CLOUDS/PATCHY FOG IN THE MORNING POST-FRONT WILL BE QUICKLY
EATEN AWAY BY THE JULY SUN. BUT A HIGHER MOISTURE PLUME COULD
LINGER OVER THE FAR SRN COS. WILL PLAY INCREASING SUN IN THE
MORNING...WITH MOSTLY SUNNY FOR ALL AREAS FOR THE AFTN. DEWPOINTS
IN THE 40S LIKELY FOR THE HIGHER ELEVATIONS. COMFORT HIGH AND MAX
TEMPS BELOW AVG RANGING FROM 2-3F BELOW IN THE SE TO ABOUT 10F
BELOW NORMAL MAXES IN THE NW.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
A PERSISTENT UPPER LEVEL TROUGH OVER THE GREAT LAKES REGION WILL
GRADUALLY WEAKEN LATE THIS WEEK BEFORE DIGGING AGAIN THIS WEEKEND
IN ASSOCIATION WITH A WAVE DROPPING OUT OF CENTRAL CANADA.

COOLER AND DRIER WEATHER AT THE BEGINNING OF THE PERIOD THURSDAY
INTO FRIDAY AS SURFACE RIDGE SPLITS CWA NE-SW...KEEPING MUGGY AIR
AND AN OLD FRONTAL BOUNDARY PINNED TO OUR SE. THIS WILL BRING THE
COLDEST MORNING OF THE WEEK ON THU...WITH LOWS SLIPPING INTO THE
40S NORTH OF I-80 AND 50S ELSEWHERE. THURSDAY LOOKS DRY
AREAWIDE...BUT A WAVE RIDING ALONG THE OLD FRONTAL BOUNDARY ON
FRIDAY MAY SPREAD ISOLATED TSTMS BACK INTO SOUTHEAST COUNTIES
/WITH THE ECMWF AND SREF THE FURTHEST N AND W/.

UPPER LOW SHARPENS ACROSS THE GLAKES THIS WEEKEND...WITH LATEST
MODELS NOW TURNING THE LOW MORE NORTHWARD THAN IN PREV RUNS. THIS
WILL STILL PUSH A WEAKENING COLD FRONT WITH LIMITED DYNAMICS
THROUGH PA ON SUNDAY...WITH SCT TSTMS. AHEAD OF THAT...MOISTURE
CREEPING NORTHWARD SHOULD BRING THE RETURN OF TSTM CHANCES BY
SATURDAY. DAYTIME TEMPS WILL HOVER AROUND SEASONAL NORMALS...WITH
OVERNIGHT LOWS AGAIN BECOMING MORE MILD.

AS LOW LIFTS NORTHWARD...TROUGH FLATTENS EARLY NEXT WEEK...
ALLOWING HIGH PRESSURE TO BUILD EASTWARD FROM THE UPPER MIDWEST.
THIS WILL BEGIN A PERIOD OF DRIER AND COOLER WEATHER.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THE COLD FRONT IS CURRENTLY MOVING INTO SRN LOWER MICHIGAN. LOTS
OF TSRA OVER DTX-CLE-CMH ARE EXPECTED TO MOVE INTO THE WRN MTS.
BUT LOSS OF DAYTIME HEATING WILL DECREASE THE INTENSITY THIS
EVENING. STILL...FLYING RESTRICTIONS POSSIBLE IN BFD/JST THIS
EVENING. THEN THE COLD FRONT MOVES SOUTHEAST THROUGH THE AREA
BETWEEN 04Z NW AND 09Z SE. LOW CLOUDS COME IN ALONG/AFTER THE
FRONT AND WILL HANG AROUND UNTIL AT LEAST SUNRISE. FOG ALSO
POSSIBLE...BUT WINDS WILL STAY AOA 5 KTS FOR MUCH OF THE NIGHT.
DOWNSLOPE IN THE SE WILL KEEP A LOWER-THAN-VFR CIG FROM HAPPENING
LATE TONIGHT/WED A.M. RISING COULD BASES DURING THE DAY WILL TURN
THE AREA TO VFR AND THIS CONDITION WILL LAST INTO FRIDAY. JUST A
BRIEF DIP DUE TO A.M. FOG THUR AND FRI A.M. POSSIBLE.

OUTLOOK...
THU-FRI...NO SIG WX EXPECTED.
SAT-SUN...ISOLD PM TSRA IMPACTS POSSIBLE.

&&

.CLIMATE...
A RECORD RAINFALL OF 2.34 INCHES WAS SET AT HARRISBURG PA
YESTERDAY. THIS BREAKS THE OLD RECORD OF 2.07 SET IN 1999.

NWS CO-OP CLIMATE SITE RECEIVED 7.01 INCHES OF RAIN THE PAST 24
HRS. THIS IS A RECORD FOR THE 22ND OF JULY AND FOR ALL OF JULY
THERE...BUT THE MAX PRECIP FOR ONE DAY AT LEBANON 2W IS STILL 8.85
INCHES ON THE 22ND OF JUNE 1972 DURING AGNES.

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...RXR
AVIATION...DANGELO
CLIMATE...
Hazardous weather outlook, Jul 23, 4:04 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
404 PM EDT TUE JUL 23 2013

PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-242015-
POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
404 PM EDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-010-017-024-033-242015-
WARREN-MCKEAN-ELK-CLEARFIELD-CAMBRIA-SOMERSET-
404 PM EDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
POTENTIALLY DAMAGING WIND GUSTS AND LARGE HAIL ARE THE PRIMARY
SEVERE WEATHER THREATS FROM ANY STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEVOIR

In the hours before

Special weather statement, Jul 23, 5:09 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 PM EDT TUE JUL 23 2013

PAZ004-232215-
WARREN PA-
509 PM EDT TUE JUL 23 2013

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY...

AT 506 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS OVER WESTERN
HALF OF WARREN COUNTY...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL ALSO FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
STATE ROAD 59.

LAT...LON 4201 7892 4162 7900 4162 7919 4169 7945
      4176 7963 4200 7961

FORECASTER: DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:46 PM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon, York89 min
Jul 22, 9:33 PM EDTAreal Flood AdvisoryCTPAdams, York3 hr
Jul 22, 9:49 PM EDTSpecial Weather StatementCTPLancaster56 min
Jul 22, 10:04 PM EDTFlash Flood WarningCTPDauphin, Lancaster, Lebanon, York4 hr
Jul 22, 10:08 PM EDTAreal Flood AdvisoryCTPSullivan82 min
Jul 22, 10:47 PM EDTSpecial Weather StatementCTPLancaster28 min
Jul 23, 12:29 AM EDTAreal Flood WarningCTPLebanon106 min
Jul 23, 4:44 PM EDTSevere Thunderstorm WarningCTPWarren46 min
Jul 23, 5:09 PM EDTSpecial Weather StatementCTPWarren66 min
Jul 23, 6:28 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clearfield, Clinton, Elk, McKean62 min
Jul 23, 7:28 PM EDTSpecial Weather StatementCTPSomerset62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.